Tornadoes · United States · Minnesota · 2020

EF0 tornado, Reading, Minnesota, August 14, 2020

This EF0 tornado ran 0.0 miles across Nobles County on August 14, 2020, touching down at 4:34 PM CDT and reaching 10 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 14, 2020
Touchdown
4:34 PM CDT (21:34 UTC)
Lifted
4:35 PM CDT (21:35 UTC)
On the ground
1 minutes
Path length
0.0 miles (0.0 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Nobles County
Touchdown point
43.666, -95.666
Lift-off point
43.666, -95.666
Record number
2008141534-01

What the Weather Service recorded

A cold front pushed into a volatile airmass across northwest Iowa and southwest Minnesota by late afternoon with up to 3000 J/kg MLCAPE. Scattered thunderstorms erupted with stronger and rotating storms producing small hail and a tornado in southwest Minnesota near Worthington.

A brief touchdown occurred in a corn field, with an observed twisting to the crops. The tornado travelled a very short distance to the northeast and lifted as it moved near a small hog house. The hog house was slightly displaced from its foundation. Property damage costs are rough estimates.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Aug 14, 3:57 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 14, 3:57 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
357 PM CDT Fri Aug 14 2020

.SHORT TERM...(This Evening through Saturday)
Issued at 355 PM CDT Fri Aug 14 2020

Showers and thunderstorms have developed along a surface cold
front traveling through the region this afternoon and evening,
now that the front has moved into an area of better upper level
forcing (thanks to some vorticity) along and east of I-29. Dew
points ahead of the front are in the mid 70s (aided by continued
gusty southerly flow), and temperatures are in the lower to mid
80s, so daytime heating and moisture are not lacking. Latest SPC
mesoanalysis shows robust CAPE in the pre-frontal region, with
over 4000 J/kg, which will aid in development now that the cap has
broken. Bulk shear of 30-35 kts from 0-6 km is supportive of
rotating storms/quasi- supercells, which has already been realized
with the initial development. Steep 700-500 mb lapse rates of
over 8 deg C/km are supportive of large hail. Per SPC
mesoanalysis, DCAPE values over 1000 J/kg supports severe wind
gusts. Tornadic threat is low but non- zero, with 0-1 km bulk
shear values are around 10-15 kts along the front, and effective
storm relatively helicity (ESRH) around 100-150 m^2/s^2. Heavy
rainfall is likely with these storms as precipitable water values
are near or above 1.5"; however, with the progressive front, shear
perpendicular to the front, and recent dry conditions, am less
concerned with the flash flood threat (although, it is not zero).
In summary, hail up to 2" and wind gusts up to 70 mph are the main
threats with any severe storms. A tornado and isolated flash
flooding can't be entirely ruled out.

Hi-res guidance and frontal passage timing keeps the convection
threat moving east through northwestern IA and southwestern MN
through mid/late evening (through about 15/02z). For the rest of
tonight, temperatures behind the front will cool and become more
pleasant, especially with dew points dropping into the 50s. Winds
shifting from the south to northwest with the frontal passage
continue to gust up to 30 mph through sunset this evening. Lows
tonight fall into the 50s.

As in previous forecast, did nudge highs slightly for Saturday from
guidance, especially west of the James River, given the recent dry
conditions and warm air advection at 850 mb. Expect highs in the 80s
to near 90, but with dew points in the upper 50s to lower 60s, it
will still feel relatively pleasant.

.LONG TERM...(Saturday Night through Friday)
Issued at 355 PM CDT Fri Aug 14 2020

Overall robust ridge building into the western/southwestern CONUS
continues through the extended forecast with northwesterly flow
aloft. However, a weak shortwave/surface low looks to move through
the area on Sunday. Most models hint at a lack of moisture, so
expect any precip potential to be isolated in the
afternoon/evening.

Another subtle shortwave moves through on late Tuesday night into
Wednesday with weak sfc low and vorticity advection, could bring
some light precip chances to the area. Again, will keep pops
isolated to scattered during Tuesday evening into early Wednesday
based on nature of the wave and lack of model consensus.

Models hint at a slight breakdown in the overall ridge pattern by
the end of next week, with a couple more weak waves working
through the the region, including an upper trough scraping the
upper Midwest into the Northern Plains. Models disagree on timing
and strength, so have kept model blend as is.

Temperatures through the extended remain fairly seasonal, with highs
in the upper 70s to upper 80s and lows in the mid 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Aug 14 2020

Cold front is working across the area through mid-evening. Ahead
of the front, southerly winds are gusting up to 30 knots with low
VFR conditions. MVFR conditions are occurring for about an hour as
the front passes. Current showers/isolated thunderstorms will
increase in coverage along/near the front as it approaches/passes
I-29. Greatest shower/storm chances are mid- afternoon across
southwestern MN and northwestern IA.

After the front passes, winds shift to the northwest with gusts
up to 30 knots possible through sunset. Skies clear behind the
front with VFR conditions. Expect winds overnight to be light and
variable. Patchy fog is possible, especially in low-lying areas.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...SG
Hazardous weather outlook, Aug 14, 4:39 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Fri Aug 14 2020

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-098-
NEZ013-014-SDZ071-150945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-
Dixon-Dakota-Union-
439 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A cold front will move into the outlook area by mid-afternoon
Friday. Scattered thunderstorms may develop along this boundary
between 2pm and 7pm. A few strong to severe storms will be
possible across southwest Minnesota and northwest Iowa. Storms may
bring the risk for 2 inch hail and 70 mph winds. The tornado risk
remains very low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2pm and 7pm Friday.

MNZ071-097-SDZ038>040-050-052>070-150945-
Lincoln-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay-
439 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A fast moving cold front will move through Friday afternoon. The
greatest risk for thunderstorm development will be along and east
of Interstate 29, briefly during early Friday afternoon. These
developing storms could bring a risk of quarter size hail and 50
mph winds. The greater risks for severe storms will be focused
east of Interstate 29 across southwest Minnesota and northwest
Iowa.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 14, 3:04 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             3 SE WESTFIELD          42.72N 96.57W
08/14/2020  E1.00 INCH       PLYMOUTH           IA   TRAINED SPOTTER

            MOSTLY DIME TO NICKEL SIZED HAIL, BUT SOME
            AS BIG AS QUARTERS. NOT MUCH WIND, AS HEAVY
            RAIN IS COMING ALMOST STRAIGHT DOWN.

&&

TRM
Local storm report, Aug 14, 3:50 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MERRILL                 42.72N 96.25W
08/14/2020  E0.70 INCH       PLYMOUTH           IA   FIRE DEPT/RESCUE

&&

TRM
Local storm report, Aug 14, 3:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 NW HINTON             42.65N 96.32W
08/14/2020  E0.70 INCH       PLYMOUTH           IA   LAW ENFORCEMENT

            SHERIFF OFFICE DEPUTIES REPORTED DIME SIZED
            HAIL, HEAVY RAIN, AND NOT TOO MUCH WIND AS
            STORM WAS PUSHING TOWARD HINTON.

&&

TRM
Local storm report, Aug 14, 3:59 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             6 NW HINTON             42.70N 96.37W
08/14/2020  E0.70 INCH       PLYMOUTH           IA   PUBLIC

            PEA TO DIME SIZED HAIL AND HEAVY RAIN HAS
            WATER OVER LOW SPOTS ON RURAL ROADS. NOT
            MUCH WIND.

&&

TRM
Local storm report, Aug 14, 4:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             1 SW HINTON             42.62N 96.30W
08/14/2020  E0.75 INCH       PLYMOUTH           IA   TRAINED SPOTTER

            PEA TO PENNY SIZED HAIL AND HEAVY RAIN. VERY
            LITTLE WIND.

&&

TRM
Local storm report, Aug 14, 4:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             7 SE WESTFIELD          42.69N 96.50W
08/14/2020  M1.00 INCH       PLYMOUTH           IA   PUBLIC

            QUARTER HAIL NEAR K18/C43 INTERSECTION.

&&

SSC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

9.6 hours before the tornado, 211 km from the path. August 14, 2020.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 996 joules per kilogram, CIN -82, lifted condensation level 950 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 14 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-82 J/kg
Surface CAPE
985 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Worthington (OTG), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 86 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of August 14, 2020

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 143:37 PM CDTEF0Grant, MN4.050
August 143:38 PM CDTEF0Grant, MN0.430
August 143:39 PM CDTEF0Grant, MN1.040
August 143:42 PM CDTEF2Grant, MN13.4150
August 143:50 PM CDTEF1Grant, MN1.7150
August 144:17 PM CDTEF0Pope, MN1.275$2,000
August 143:30 PM MDTUnratedGreeley, KS1.250
August 144:45 PM CDTEF0Douglas, MN0.650
August 143:49 PM MDTUnratedGreeley, KS1.3100
August 144:53 PM CDTEF1Todd, MN5.9200$25,000
August 144:57 PM CDTEF0Todd, MN1.1125$10,000
August 145:12 PM CDTEF0Hamilton, NE2.130$1,000
August 145:34 PM CDTEF0Hamilton, NE0.835$30,000
August 145:36 PM CDTEF0Clay, NE1.235$30,000
August 145:37 PM CDTEF0Kandiyohi, MN6.650$100,000
August 145:41 PM CDTEF0Morrison, MN5.7200$50,000
August 145:44 PM CDTEF0McLeod, MN2.2300$100,000
August 145:45 PM CDTEF0Kandiyohi, MN7.385
August 145:47 PM CDTEF0Morrison, MN1.365
August 145:49 PM CDTEF1Kandiyohi, MN3.550$250,000
August 145:50 PM CDTEF1McLeod, MN2.4250$250,000
August 145:53 PM CDTEF0Clay, NE0.125
August 146:09 PM CDTEF0Morrison, MN2.9150
August 146:27 PM CDTEF0Meeker, MN0.925
August 146:49 PM CDTEF0Carver, MN0.375$50,000
August 146:57 PM CDTEF1Aitkin, MN1.5100
August 147:10 PM CDTEF1Carlton, MN2.7150
August 147:12 PM CDTEF0Carlton, MN2.0100
August 147:32 PM CDTEF0Hennepin, MN0.465$1,000
August 147:55 PM CDTEF0Hennepin, MN0.450$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.